# SDR 2020FA0000485

- Difficulty date: November 1, 2020
- Submitted: November 2, 2020
- Operation: General aviation
- Aircraft: N9803X
- Make and model: Cessna 185
- Aircraft serial: 1850003
- Aircraft time: 3,500 hours, 1 cycles
- System (JASC): 2810 · Fuel Storage
- Part: Fuel Cap
- Part number: FC006
- Condition: Faulted
- Location: Fuel Cell
- Part time: 1 hours, 1 cycles
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DUE TO A DESIGN/MANUFACTURING FLAW IN THE HARTWIG AIRCRAFT "MONARCH PREMIUM FUEL CAPS" INSTALLED ON THIS AIRCRAFT THE CAPS WILL NOT SEAL.  THIS IS DUE TO INCORRECT PLACEMENT OF THE FUEL CAP CHAIN RETAINING TAB FABRICATED IN THE FEMALE SECTION OF THE FUEL CAP ASSEMBLY (FILLER NECK).  THE MALE CAP ASSEMBLY MAKES CONTACT WITH THIS TAB PRIOR TO THE CAP BEING FULLY SEATED, CAUSING THE FUEL TANKS TO REMAIN OPEN EVEN THOUGH THE CAP IS "TIGHT".  IN OTHER WORDS, THE CAP THREADS BIND TO CAUSE THE CAP TO APPEAR TO BE TIGHT EVEN THOUGH THE FILLER REMAINS OPEN.  IF THE AIRCRAFT IS ALLOWED TO FLY IN THIS CONDITION THE FUEL WILL SIPHON OUT OF THE FILLER INTO THE LOW PRESSURE AIRSTREAM ABOVE THE WING CAUSING A VARIETY OF SAFETY ISSUES, NOT LIMITED TO FUEL STARVATION AND/OR FIRE.  FROM MY ASSESSMENT THIS CAP ASSEMBLY IS UNAIRWORTHY BY DESIGN.  IN SOME FURTHER INTERNET RESEARCH, IT SEEMS AS THOUGH THIS PROBLEM HAS BEEN SEEN BY MANY END USERS IN THE FIELD, INDICATING A PROBABILITY OF MULTIPLE AIRCRAFT CURRENTLY UNKNOWINGLY OPERATING IN A DEGRADED CONDITION.
